Iowa, 2003

Hail in Iowa, May 8, 2003

May 8, 2003 · NWS ARX · 6 events in 4 counties and zones

Hail the size of nickels and quarters was reported by law enforcement officials, storm spotters and the general public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of nickels and quarters was reported by law enforcement officials, storm spotters and the general public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 1:37 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, May 8, 1:37 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
237 PM CDT THU MAY 8 2003

.TONIGHT THROUGH SATURDAY...

AS UPPER TROUGH FINALLY BEGINS TO MOVE EAST BY EARLY NEXT WEEK...
FORECAST PROBLEMS CENTER ON SHORT WAVE TROUGHS EJECTING OUT. MAIN
TWO WILL BE TONIGHT AND AGAIN SATURDAY NIGHT...ALTHOUGH MAIN CONCERN
IS RAINFALL THREAT TONIGHT WITH POSSIBILITY OF FLOOD WATCH.

FORECAST AREA IN BROAD EASTERLY LOW LEVEL FLOW THIS AFTERNOON NORTH
OF ELEVATED FRONT TO THE SOUTHWEST. STRONG LOW LEVEL JET REMAINS
OVER EASTERN KANSAS AND WESTERN MISSOURI AS OF 18Z WITH SHORT WAVE
EJECTING OUT OF COLORADO. CONVERGENCE FROM THIS WAS SUPPORTING AREA
OF RAIN SHOWERS SLOWLY ADVECTING NORTHWARD THROUGH IOWA...WHICH
SHOULD ENTER FORECAST BY EARLY EVENING. SURFACE FRONT REMAINS WELL
SOUTH...CLOSER TO INTERSTATE 70 IN MISSOURI...WITH 3 HOUR PRESSURE
FALLS ACROSS MUCH OF UPPER MIDWEST.

AS FIRST STRONG SHORT WAVE TROUGH EJECTS TONIGHT FROM COLORADO INTO
MINNESOTA...IMPRESSIVE DYNAMICS TO AFFECT REGION. UPPER JET MOVING
OUT OF SOUTHWEST U.S. WILL CREATE GOOD DIVERGENCE ALOFT...ESPECIALLY
AROUND 06Z. IN RESPONSE LOW LEVEL JET WILL CONTINUE CREATING STRONG
WARM AIR ADVECTION...850 MB THETA E ADVECTION...AND IMPRESSIVE LOW
LEVEL MOISTURE TRANSPORT. 1200 UTC SHORT TERM MODELS IN GOOD
AGREEMENT TRACKING SURFACE LOW FROM KANSAS THIS AFTERNOON INTO
NORTHWEST IOWA OVERNIGHT TO NEAR TWIN CITIES BY 18Z FRIDAY. ETA
MODEL CONTINUES TO BE MUCH STRONGER WITH QPF /RAINFALL TOTALS/
COMPARED TO GFS/AVN SOLUTION WHICH PUSHES BEST FORCING EAST TOWARD
MORNING.

EVEN WITH IMPRESSIVE DYNAMICS...UNSURE IF AREA WILL END UP HAVING
FLOODING PROBLEMS. 3 HOUR FLASH FLOOD GUIDANCE IS LOWEST ACROSS
PARTS OF NORTHEAST IOWA...IN 1.5 TO 2.0 RANGE. SYSTEM IS FAIRLY
PROGRESSIVE AND WITHOUT BOUNDARY IN AREA NOW...HEAVIEST RAINFALL
SHOULD BE LOCALIZED ENOUGH NOT TO CAUSE TOO MANY TROUBLES. WILL
COORDINATE FURTHER BUT MAY HOLD OFF ON ANY WATCH RIGHT NOW. THIS
WILL NEED TO BE MONITORED CLOSELY THOUGH...ESPECIALLY AS SHORT WAVE
TROUGH APPROACHES LATER THIS EVENING. AREA WAS IN DAY 1 EXCESSIVE
RAINFALL OUTLOOK EARLIER. STRONGER STORMS COULD CERTAINLY PRODUCE
SOME HAIL FROM MID EVENING INTO OVERNIGHT HOURS WHICH WILL BE MAIN
SEVERE WEATHER THREAT TONIGHT.

INITIAL SHORT WAVE TROUGH WEAKENS ON FRIDAY ACROSS NORTHERN
MINNESOTA AS RAIN SHIFTS NORTH. LOWERED POPS IN MOST AREAS TO BRING
IN DRIER TREND FOR AFTERNOON HOURS ON FRIDAY. LARGE RANGE IN
TEMPERATURES LOOKS REASONABLE AS WELL WITH FAR SOUTHERN COUNTIES
GETTING INTO MORE SUN AND MUCH WARMER AIR.

NEXT ADVERTISED SHORT WAVE TROUGH COMES INTO PLAY ON SATURDAY...
BUT BEST DYNAMICS ON TRACK TO REMAIN FARTHER SOUTH. GFS/AVN SOLUTION
STILL BRINGS ASSOCIATED SURFACE LOW RIGHT ACROSS SOUTHWEST WISCONSIN
WHICH COULD BRING SOUTHERN WISCONSIN INTO WARM SECTOR BRIEFLY
SATURDAY EVENING. ETA MODEL HAS BEEN CONSISTENT KEEPING SURFACE LOW
TRACK CLOSER TO CHICAGO AREA. IN EITHER SCENARIO BANKING THAT SEVERE
WEATHER THREAT WILL REMAIN SOUTH WITH MORE GENERAL RAINFALL.

COORDINATED WITH DMX...DVN...MKX...MPX...GRB

SHEA

.SUNDAY THROUGH THURSDAY...

ON SUNDAY...SFC LOW WILL CONTINUE TO WRAP MOISTURE/CLOUDS AND PRECIP
ACROSS THE COUNTY WARNING AREA. WILL ADJUST FORECAST TO DECREASE
POPS FROM SOUTHWEST TO NORTHEAST SUNDAY AFTERNOON ACROSS COUNTY
WARNING AREA...AS UPPER LEVEL LOW QUICKLY TRACKS NORTHEAST INTO THE
GREAT LAKES REGION. STRONG PRESSURE GRADIENT ON BACKSIDE OF TROUGH
WILL CAUSE WINDY CONDITIONS...THAT MAY APPROACH ADVISORY CRITERIA.
THEN THE LONG RANGE MODELS QUICKLY MOVE THE UPPER LEVEL LOW INTO
SOUTHERN CANADA MONDAY...WITH THE 00Z THURSDAY GFS SLIGHTLY FASTER
THAN THE 12Z ECMWF. OTHERWISE...THE LONG RANGE MODELS IN PRETTY GOOD
AGREEMENT IN BUILDING RIDGE ACROSS THE CENTRAL U.S. TUESDAY AND INTO
WEDNESDAY. WILL KEEP SLIGHT CHANCE OF SHOWERS NORTHERN COUNTY
WARNING AND ADD TO EASTERN PARTS OF CWA...AS SYSTEM EXITS REGION
MONDAY. 00Z THURSDAY GFS SHOWS UPPER LEVEL LOW OVER THE ROCKIES
WEDNESDAY TO TRACK INTO THE SOUTHERN PLAINS...AND KEEPS THE SFC LOW
WELL SOUTH OF COUNTY WARNING AREA. AGREE WITH GFS IN WASHING OUT
UPPER LEVEL LOW...AS UPPER LEVEL RIDGE ENTRENCHED ACROSS THE CENTRAL
U.S. WILL CONTINUE WITH DRY AND SEASONABLE TEMPERATURES TUESDAY
THROUGH THURSDAY.

DTJ

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 8, 2:41 PM CST, 5 hours 16 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRENGTHENING SURFACE LOW PRESSURE WILL MOVE NORTH NORTHEAST OUT OF
KANSAS THIS EVENING AND BY FRIDAY MORNING...IT WILL BE LOCATED OVER
SOUTHWEST MINNESOTA. THUNDERSTORMS WILL MOVE INTO THE NORTHEAST IOWA
AND SOUTHWEST WISCONSIN AFTER 10 PM TONIGHT AND QUICKLY SPREAD
NORTHEAST ACROSS SOUTHEAST MINNESOTA AND CENTRAL WISCONSIN. THE
COMBINATION OF A STRONG LOW LEVEL JET AND DRY AIR MOVING IN ALOFT
WILL CREATE SUFFICIENT INSTABILITIES FOR SOME OF THESE THUNDERSTORMS
TO PRODUCE LARGE HAIL. AT THIS TIME...THE GREATEST SEVERE WEATHER
THREAT WILL BE FROM 10 PM TO 4 AM.

IN ADDITION...ABUNDANT MOISTURE ASSOCIATED WITH THIS SYSTEM WILL
CREATE THE POTENTIAL FOR HEAVY RAIN AT TIMES. RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE POSSIBLE DURING THE OVERNIGHT HOURS AND INTO EARLY
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER VIGOROUS LOW PRESSURE IS FORECAST TO PRODUCE THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY MORNING. AT THIS TIME...THE BEST
INSTABILITY APPEARS TO BE SOUTH OF THE AREA...THUS NO ORGANIZED
SEVERE STORMS ARE ANTICIPATED.

DUE TO A TIGHT PRESSURE GRADIENT...STRONG WINDS CAN BE EXPECTED
SATURDAY NIGHT AND SUNDAY. WIND GUSTS OF 30 TO 40 MPH ARE
POSSIBLE...WITH GUSTS POSSIBLY AROUND 45 MPH IN THE FLAT TERRAIN OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND ON THE RIDGETOPS OF
SOUTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS MAY BE NEEDED OVERNIGHT IF STORMS SHOULD PRODUCE
HAIL. RAINFALL REPORTS WOULD ALSO BE APPRECIATED FOR THE OVERNIGHT
HOURS. IN ADDITION...PEAK WIND GUST REPORTS WILL BE APPRECIATED
SATURDAY NIGHT AND SUNDAY.

BOYNE

The radar

The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Floyd

When
May 8, 7:57 PM CST
Where
Floyd County, Charles City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -92.700

Hail, Chickasaw

When
May 8, 8:01 PM CST
Where
Chickasaw County, 3 mi E of Fredricksburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -92.133

Hail, Fayette

When
May 8, 8:01 PM CST
Where
Fayette County, 6 mi N of Westgate
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -92.000

Hail, Floyd

When
May 8, 8:10 PM CST
Where
Floyd County, Colwell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.150, -92.617

Hail, Winneshiek

When
May 8, 8:12 PM CST
Where
Winneshiek County, 3 mi W of Jackson Jct
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.117, -92.083

Hail, Winneshiek

When
May 8, 8:22 PM CST
Where
Winneshiek County, 8 mi W of Decorah
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -91.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353707, 5353709, 5353710, 5353708, 5353711, 5353712.